Share this article on:

Being Prepared: Emergency Treatment Following a Nerve Agent Release

Bailey, Abby M. PharmD, BCPS; Baker, Stephanie N. PharmD, BCPS; Baum, Regan A. PharmD; Chandler, Hannah E. PharmD; Weant, Kyle A. PharmD, BCPS

Section Editor(s): Weant, Kyle A. PharmD, BCPS; Column Editor

Advanced Emergency Nursing Journal: January/March 2014 - Volume 36 - Issue 1 - p 22–33
doi: 10.1097/TME.0000000000000008
Applied Pharmacology

Nerve agents are extremely toxic and are some of the most lethal substances on earth. This group of chemicals consists of sarin, cyclosarin, soman, tabun, VX, and VR. It is currently unknown how many countries possess these chemicals and in what quantities. These agents work through altering the transmission and breakdown of acetylcholine by binding to, and inactivating, acetylcholinesterase. This results in an uncontrolled and overwhelming stimulation of both muscarinic and nicotinic receptors. Receptor activation at these sites can lead to a wide variety of clinical symptoms, with death frequently resulting from pulmonary edema. Antidotal therapy in this setting largely consists of atropine, pralidoxime, and benzodiazepines, all of which must be administered emergently to limit the progression of symptoms and prevent the enzyme inactivation from becoming permanent. This article reviews the mechanism of action of the nerve agents and their effects on the human body, the currently available therapies to mitigate their impact, and important therapeutic considerations for health care practitioners in the emergency department.

Department of Pharmacy Services, University of Kentucky HealthCare, and Department of Pharmacy Practice and Science, University of Kentucky College of Pharmacy, Lexington, Kentucky (Drs Bailey, Baker, Baum, and Chandler); and North Carolina Public Health Preparedness & Response, North Carolina Department of Health and Human Services, Raleigh, North Carolina (Dr Weant).

Corresponding Author: Abby M. Bailey, PharmD, BCPS, Department of Pharmacy Services, University of Kentucky HealthCare, 800 Rose St, H112, Lexington, KY 40536 (ammyna3@email.uky.edu).

Disclosure: The authors report no conflicts of interest.

Copyright © Wolters Kluwer Health, Inc. All rights reserved.